Alert archive / Montana / Red Flag Warnings in 2016
Red Flag Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 22, 2016, 3:37 AM MDT for 5 counties in Montana. It took effect at Jul 22, 2016, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2016, 3:37 AM MDT (09:37 UTC)
- In effect from
- Jul 22, 2016, 1:00 PM MDT
- Expired
- Jul 22, 2016, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4282 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWUS85 KTFX 220937 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 337 AM MDT FRI JUL 22 2016 MTZ118-222200- /O.NEW.KTFX.FW.W.0001.160722T1900Z-160723T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 337 AM MDT FRI JUL 22 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING. * IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. * AFFECTED AREA: IN SOUTHWEST MONTANA...FIRE WEATHER ZONE 118. * COUNTIES AFFECTED: IN CENTRAL MONTANA...CASCADE...LEWIS AND CLARK...MEAGHER. IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON. * WIND: WEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * HUMIDITY: AS LOW AS 10 PERCENT. * TEMPERATURES: IN THE LOWER 90S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTEME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
106 WWUS85 KTFX 222036 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 236 PM MDT FRI JUL 22 2016 MTZ118-230300- /O.CON.KTFX.FW.W.0001.000000T0000Z-160723T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 236 PM MDT FRI JUL 22 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS: LOW HUMIDITIES...HOT TEMPERATURES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A COLD FRONT WILL CREATE ERRATIC FIRE BEHAVIOR AND NEW FIRE STARTS. * AFFECTED AREA: IN SOUTHWEST MONTANA...FIRE WEATHER ZONE 118. * COUNTIES AFFECTED: IN CENTRAL MONTANA...CASCADE...LEWIS AND CLARK...MEAGHER. IN SOUTHWEST MONTANA...BROADWATER...GALLATIN...JEFFERSON. * WIND: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH SHIFTING TO WEST AND NORTHWEST IN THE EVENING. * HUMIDITY: AS LOW AS 10 PERCENT. * TEMPERATURES: IN THE LOWER 90S. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
992 WWUS85 KTFX 230247 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 847 PM MDT FRI JUL 22 2016 MTZ118-230400- /O.EXP.KTFX.FW.W.0001.000000T0000Z-160723T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 847 PM MDT FRI JUL 22 2016 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 118... WINDS CONTINUE TO DECREASE AND RELATIVE HUMIDITY IS SLOWLY RISING...THUS THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 11:45 PM MDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 21, 11:45 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 PM MDT THU JUL 21 2016 Aviation Section Updated. .DISCUSSION... Update forthcoming. Satellite imagery showing an area of mid and high clouds moving across southwest Montana at this time. Radar returns also showing up. Likely any precipitation from these clouds is not reaching the ground. HRRR analysis also indicates some light precipitation across this area overnight. Have therefore included an area of low PoPs for the next few hours. Remainder of forecast looks good. && .AVIATION... Updated 0545z. VFR conditions prevail through mid-day Friday. A weak disturbance aloft is moving mid-level clouds through central MT tonight. A cold front will cross through the region late Friday afternoon. Winds will shift to westerly and become gusty behind the front. Scattered thunderstorms are probable at KCTB/KHVR/KLWT, producing temporary MVFR and perhaps even brief IFR conditions if TS move directly over the terminals. PN && .PREV DISCUSSION...Issued 236 PM MDT THU JUL 21 2016 Tonight through Saturday...Water vapor shows a long fetch of dry air moving towards Montana and the air mass will remain mostly stable and dry through the night. The weak ridging over the zones will come to an end as a low pressure trof over the West Coast approaches the Rockies Friday. The associated cold front will cross the Rockies and move into Cut Bank during the late Friday afternoon. The early evening hours will see frontal passage at Havre, Great Falls, and Helena. Dynamics associated with the trof will at first be directed towards the north and models develop weak lift across the Hi-Line tonight and early Friday, then rather strong lift by Friday afternoon across most of the region. Moisture will be limited, however, and most central and southwest zones will remain dry. Low level winds will strengthen late Friday afternoon and evening ahead of the trof and remain brisk after frontal passage into Saturday morning. Stable conditions will once again be in place across the region Saturday and temperatures will drop back to near normals behind the front. Zelzer Saturday night through Thursday...The large upper level ridge over the central US at this time will weaken some and retrograde over the weekend and into next week. Locally, this will lead to a zonal flow aloft across the Pac NW. Within this zonal flow, several weak shortwaves will likely move through the forecast area, each with at least a low end chance of showers and storms. At this time, though, it is too early to determine exact details regarding the timing and coverage of storms with each s/w. Regarding the strength of the storms, the potential of a few stronger storms exists next week, especially Wednesday and Thursday, as both days show the best combination of shear and instability. Given the upper level ridge should stay suppressed across the Desert SW through the middle of next week, temps locally will be warm, but not quite as warm as would be expected if the ridge were more amplified over the western US. The models have come into better agreement late next week, suggesting the zonal flow may eventually turn more northwesterly as a weak upper level trough moves SE out of Canada and into the northern Rockies. If this pans out, this may bring a brief period of slightly cooler temperatures and a somewhat better chance of showers/storms by late next week. Martin && .PRELIMINARY POINT TEMPS/POPS... GTF 57 91 55 81 / 10 20 20 10 CTB 52 85 53 78 / 40 40 40 10 HLN 61 92 58 83 / 10 20 20 0 BZN 55 92 50 83 / 10 10 10 10 WEY 52 81 42 72 / 10 10 10 0 DLN 55 89 49 81 / 10 10 10 0 HVR 57 93 57 81 / 30 40 40 20 LWT 59 91 54 79 / 10 20 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... && weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:03 PM MDT | Special Weather Statement | TFX | Broadwater | 42 min |
| Jul 22, 4:01 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jul 22, 4:31 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jul 22, 4:53 PM MDT | Special Weather Statement | TFX | Fergus | 37 min |
| Jul 22, 4:58 PM MDT | Special Weather Statement | TFX | Fergus | 47 min |
| Jul 22, 5:21 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
Nearby
Red Flag Warnings in Montana, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.